Wisconsin, 2011

Excessive Heat in Wisconsin, July 17 to 21, 2011

July 17 to 21, 2011 · NWS MKX · 13 events in 13 counties and zones

A dome of hot and humid air over the southern and central Plains built northward into the Upper Midwest from July 17th through July 21st. High temperatures climbed into the lower to middle 90s, which combined with muggy dew points in the middle 70s to lower 80s produce heat index values between 100 and 110 for four straight days.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
40
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A dome of hot and humid air over the southern and central Plains built northward into the Upper Midwest from July 17th through July 21st. High temperatures climbed into the lower to middle 90s, which combined with muggy dew points in the middle 70s to lower 80s produce heat index values between 100 and 110 for four straight days. Three people were confirmed to have died due to the excessive heat: one each in the couinties of Columbia, Marquette, and Sauk. Based on news reports, it is estimated that about 25 people in Dane County received medical treatment for the heat, and 5 people each in the counties of Rock, Columbia, and Sauk. There may have been people in other counties that received medical treatment, but this could not be verified.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 17, 2:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT SUN JUL 17 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE...LOW TO MEDIUM.

THE MAIN FORECAST ISSUES DEAL WITH THE HEAT HEADLINES FOR
TODAY...AND CONVECTIVE POTENTIAL TODAY AND TONIGHT.

MODELS CONTINUE TO ADVERTISE LOW TO MID 90 DEGREE TEMPERATURES
TODAY...AND THESE ARE SUPPORTED BY EXPECTED 925 MB TEMPERATURES.
SOUTHWEST WINDS WILL BRING 90F TO MKE. BUT MODELS ARE STILL RATHER
QUICK WITH HIGHER 2 METER DEW POINTS OVERSPREADING SOUTHERN
WISCONSIN. A MIDDLE GROUND APPROACH TO DEW POINTS BRINGS MARGINAL
CONDITIONS TO CURRENT HEADLINE AREAS. WESTERN SECTIONS OF SOUTH
CENTRAL LOOK ALRIGHT FOR WARNING TODAY...BUT SOME QUESTION TO THE
EAST. ENOUGH OF ADVISORY AREA WILL REACH CRITERIA TO WARRANT NO
CHANGE THERE...BUT IF WE REACH 4 DAYS IN A ROW OF ADVISORY
CONDITIONS...THAT WOULD REQUIRE A HEAT WARNING.

FURTHER COMPLICATING THE TEMPERATURE ISSUE IS UNCAPPED ELEVATED
INSTABILITY SHOWN AT TIMES TODAY ON FORECAST SOUNDINGS THAT COULD
GENERATE ACCAS SHOWERS...PER LATEST RUC RUNS...AND AT THE LEAST
ENOUGH CLOUD COVER TO LOWER HIGH TEMPERATURES.  HOWEVER MUCH OF THE
INSTABILITY ON THESE SOUNDINGS IS PREDICATED ON THE HIGHER DEW
POINTS. ALSO WATCHING COMPLEX OVER WRN NEBRASKA THAT DEVELOPED IN
REGION OF CONVERGENCE ON NOSE OF 40-50 KT LOW-LEVEL JET. THIS AREA
WOULD NOT REACH SOUTHERN WISCONSIN UNTIL AFTER 00Z MONDAY...SO WILL
LEAVE TODAY DRY FOR NOW...AND KEEP HEADLINES AS IS.

BETTER CHANCE OF PRECIPITATION COMES TONIGHT AS SHORT WAVE CURRENTLY
CROSSING MONTANA RIDES PERIPHERY OF RIDGE...BRINGING POTENTIAL FOR
AN MCS TO DROP ACROSS THE STATE LATE TONIGHT INTO MONDAY MORNING.
WILL BRING POPS UP FOR LATE EVENING TO ACCOUNT FOR POSSIBLE PCPN
FROM NEBRASKA CONVECTION HOLDING TOGETHER...AND THEN HIGH CHANCE
POPS AFTER MIDNIGHT FOR MCS POTENTIAL.

MONDAY - CONFIDENCE...LOW TO MEDIUM MAIN CONCERNS CENTER ON
CONVECTION WITH LOW AMPLITUDE RIDGE RIDERS AND THE HEAT/HUMIDITY.
HARD TO FIND THE RIPPLES IN THE FLOW THOUGH CENTER OF UPPER HIGH
NEAR OMAHA. THIS PLACES SRN WI IN NW FLOW REGIME ON THE EDGE OF
CAPPED ENVIRONMENT. LIKE A BLEND OF THE GEM-REGIONAL/ECMWF AND HPC
WITH RESPECT TO QPF PLACEMENT AND TIMING....WITH BEST CHANCE IN
THE EAST AND NORTH CLOSER TO EDGE OF CAP AND THE DIVERGENCE
ASSOCIATED WITH JET CORE RIDING AROUND PERIPHERY OF RIDGE. MODELS
FOR THE MOST PART SHOWING PRECIP ALL DAY LONG...BUT THINK WE WILL
SEE AN MCS MOVE THROUGH A PORTION OR ALL OF THE CWA MONDAY MORNING
TIME FRAME AND WE WOULD CLEAR OUT ENOUGH TO RECOVER TO THE
HOT/HUMID CONDITIONS. CONVECTION OBVIOUSLY WOULD BE A LIMITING
FACTOR FOR OUR EASTERN AREAS REACHING ADVISORY CRITERIA. IF THE
CONVECTION ENDS UP STAYING NORTH THEN HEADLINES WILL NEED TO BE
EXPANDED EASTWARD. 925 TEMPS PROGGD TO 27-30C WHICH WILL LEND
GREATER CONFIDENCE TO WARNING CITERIA IN THE WEST WHERE MOS
GUIDANCE HAS DEWS IN THE UPPER 70S/LOW 80S. ANY SUN AT ALL AND THE
WARNING IS A SLAM DUNK THERE.

TUESDAY AND TUESDAY NIGHT - CONFIDENCE...LOW TO MEDIUM
RIDGE POSITION NOT PROGGD TO MOVE THAT MUCH THIS PERIOD WITH CWA
STILL WITHIN A NORTHWEST UPPER FLOW REGIME AROUND THE UPPER RIDGE.
850 WINDS INCREASE A BIT FROM THE WEST AND INCREASE WARM AIR
ADVECTION A BIT WHICH KEEPS CONVECTIVE POTENTIAL IN PLACE. EXPECTING
A FAIRLY TIGHT 925/850 THERMAL GRADIENT IN ADDITION TO ANY LINGERING
SURFACE FEATURES TO HELP WITH CONVECTIVE GENERATION.
AGAIN...GREATEST CONFIDENCE IN EXCESSIVE HEAT WILL BE IN THE WESTERN
CWA CLOSER TO THE WARMER 925 TEMPS.

WEDNESDAY AND THURSDAY - CONFIDENCE...MEDIUM
THIS PERIOD STILL SHAPING UP TO POTENTIALLY BE THE HOTTEST WITH
FRONTAL BOUNDARY/925/850 BAROCLINIC ZONE SHIFTING NORTHEAST OF THE
CWA. SOUTHWEST WINDS BRINGING IN 925 TEMPS INTO THE 28-33C RANGE.
DANGEROUS HEAT/OPPRESSIVE HUMIDITY LIKELY TO CONTINUE.

FRIDAY AND SATURDAY - CONFIDENCE...LOW
GEN-NHEM SHOW SOME EVIDENCE THAT THE RIDGE WILL FLATTEN A BIT AND A
FRONTAL BOUNDARY MAY DROP IN FROM THE NORTH AND FOCUS CONVECTIVE
DEVELOPMENT. GEM-NHEM LOOKS QUITE BUSY WITH THE VORT PATTERN.
MEANWHILE ECMWF MODEL GENERATES CONVECTION THOUGH UPPER RIDGE
APPEARS TO BUILD UP EVEN MORE AND FRONTAL PLACEMENT MORE IN DOUBT AS
A FOCUSING MECHANISM. AT THIS POINT WILL GO WITH SLIGHT POPS.

&&

.AVIATION...EXPECT VFR CONDITIONS THROUGH MOST OF THE PERIOD...WITH CHANCE OF
MVFR IN THUNDER OVERNIGHT TONIGHT. HIGHER CHANCE WILL BE AT EASTERN
TAF SITES...BUT WILL STILL MENTION AT KMSN.

&&

.MARINE...MORE SOUTHWESTERLY SURFACE FLOW WILL ALLOW INCREASING MOISTURE
INDICATED BY RISING DEW POINTS TO FLOW OUT OVER THE COOLER WATERS OF
THE LAKE...PRODUCE HAZE TODAY AND TONIGHT...WHICH WILL REDUCE
VISIBILITIES OVER THE LAKE. NEARSHORE WATERS HAVE A GOOD CHANCE TO
SEE THUNDERSTORMS OVERNIGHT...WITH GUSTY WINDS POSSIBLE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     WIZ051-058-059-064-065-070.

     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 9 PM CDT THURSDAY FOR
     WIZ046-047-056-057-062-063-067>069.

LM...NONE.
&&

SHORT/LONG TERM...COLLAR
TODAY/TONIGHT/AVIATION/MARINE...REM
Hazardous weather outlook, Jul 17, 3:27 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
427 AM CDT SUN JUL 17 2011

WIZ046-047-051-052-056>060-062>072-180930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
427 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING GOES INTO EFFECT AT NOON TODAY THROUGH
TONIGHT FOR SOUTH CENTRAL WISCONSIN FOR HEAT INDEX VALUES THAT
ARE EXPECTED TO REACH BETWEEN 105 AND 108.

A HEAT ADVISORY GOES INTO EFFECT AT NOON THROUGH 10 PM TONIGHT FOR
SOUTHEAST WISCONSIN...EXCEPT FOR THE LAKESHORE COUNTIES...FOR HEAT
INDEX VALUES THAT WILL REACH 100.

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME STORMS MAY
PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY INTO TUESDAY NIGHT AS
A WEAK COOL FRONT SLIDES SOUTHWARD INTO SOUTHERN WISCONSIN AND
NORTHERN ILLINOIS...AND THEN WAVERS BACK TO THE NORTH ON TUESDAY.
SOME STORMS MONDAY MORNING MAY PRODUCE DAMAGING WIND GUSTS.

AN EXTENDED PERIOD OF HOT AND HUMID CONDITIONS IS EXPECTED FOR
MUCH OF THE AREA THROUGH THURSDAY.

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM MOSTLY 95 TO 108 DURING
THE AFTERNOON AND EARLY EVENING HOURS. THE HIGHEST READINGS WILL
BE OVER SOUTH CENTRAL WISCONSIN. IN ADDITION...HEAT INDICIES WILL
REMAIN IN THE MID 70S OR WARMER AT NIGHT...ADDING TO THE HEAT
STRESS.

WINDS OFF OF LAKE MICHIGAN WILL KEEP TEMPERATURES SLIGHTLY COOLER
AT TIMES NEAR THE LAKE SHORE...ESPECIALLY ON TUESDAY AFTER A WEAK
COOL FRONT SAGS THROUGH THE REGION.

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH THURSDAY OVER SOUTH
CENTRAL WISCONSIN INCLUDING MADISON.

ADDITIONAL HEAT ADVISORIES...EXCESSIVE HEAT WATCHES OR WARNINGS MAY
BE NEEDED OVER SOUTHEAST WISCONSIN ON MONDAY...AND AGAIN LATER IN
THE WEEK AS THE HEAT WAVE CONTINUES.

A WEAK FRONT WAVERING IN THE AREA WILL RESULT IN A SMALL CHANCE
FOR THUNDERSTORMS FROM THURSDAY NIGHT THROUGH SATURDAY.

IN ADDITION...WEATHER CONDITIONS THAT ARE CONDUCIVE TO UNHEALTHY
AIR QUALITY APPEAR TO BE DEVELOPING FOR THE WEEK. A PERIOD OF
SUNNY SKIES...VERY WARM TEMPERATURES...SOUTHERLY WINDS...AND NOT
MUCH AIR MASS CHANGE COULD LEAD TO UNHEALTHY LEVELS OF OZONE
CONCENTRATIONS. LAKE SHORE COUNTIES WILL BE MOST AFFECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND MONDAY MORNING.

LMZ643>646-180930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
427 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE STORMS MAY
PRODUCE DAMAGING WIND GUSTS. AN INCREASINGLY HUMID AIR MASS MOVING
OFFSHORE ON SOUTHWEST WINDS OVER THE COOL WATERS OF THE LAKE IS
EXPECTED TO PRODUCE HAZE AND AREAS OF FOG TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEAK COOL FRONT SLIDING SOUTH ACROSS THE WESTERN GREAT LAKES
MAY TRIGGER THUNDERSTORMS MONDAY INTO TUESDAY NIGHT. SOME OF THE
THUNDERSTORMS EARLY MONDAY MAY CONTAIN DAMAGING WINDS.

MORE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY.

THE HUMID AIR MASS MOVING OFFSHORE ON SOUTHWEST WINDS OVER THE
COOL WATERS OF THE LAKE IS EXPECTED TO PRODUCE HAZE AND AREAS OF
FOG MUCH OF THE WEEK.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 excessive heat. Local standard time, as filed.

Excessive Heat, Marquette

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Marquette forecast zone
Deaths
1 direct, 0 indirect
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 104 to 110 over the four days of July 17th through July 20th. An 80-year-old Illinois man died from heat-related causes while staying at his second home in Marquette County. The man had underlying medical problems that contributed to his death while spending time outside.

Excessive Heat, Green Lake

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 101 to 108 over the four days of July 17th through July 20th.

Excessive Heat, Fond du Lac

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Fond du Lac forecast zone
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 101 to 109 over the four days of July 17th through July 20th.

Excessive Heat, Sauk

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Sauk forecast zone
Deaths
1 direct, 0 indirect
Injuries
0 direct, 5 indirect
Reported by
RAWS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 102 to 108 over the four days of July 17th through July 20th. An 87-year-old Reedsburg woman was found dead in her home, which did not have air conditioning. Her death was determined to be heat-related.

Excessive Heat, Columbia

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Columbia forecast zone
Deaths
1 direct, 0 indirect
Injuries
0 direct, 5 indirect
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 106 to 109 over the four days of July 17th through July 20th. A 65-year-old male, residing near Fall River, died from the heat. The county medical examiner said the man had underlying medical conditions, that combined with the heat, contributed to his death.

Excessive Heat, Dodge

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 106 to 109 over the four days of July 17th through July 20th.

Excessive Heat, Iowa

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Iowa forecast zone
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 103 to 113 over the four days of July 17th through July 20th.

Excessive Heat, Dane

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Dane forecast zone
Injuries
0 direct, 25 indirect
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 102 to 110 over the four days of July 17th through July 20th.

Excessive Heat, Jefferson

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 100 to 108 over the four days of July 17th through July 20th.

Excessive Heat, Lafayette

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 104 to 107 over the four days of July 17th through July 20th.

Excessive Heat, Green

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 101 to 107 over the four days of July 17th through July 20th.

Excessive Heat, Rock

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Rock forecast zone
Injuries
0 direct, 5 indirect
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 105 to 107 over the four days of July 17th through July 20th.

Excessive Heat, Walworth

When
July 17, 11:00 AM CST to July 21, 2:00 AM CST
Where
Walworth forecast zone
Reported by
AWOS
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Maximum daily heat index values ranged from 101 to 105 over the four days of July 17th through July 20th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Marquette2011-07-1980MalePermanent HomeDirect
Excessive Heat, Sauk2011-07-2187FemaleUnknownDirect
Excessive Heat, Columbia2011-07-1865MalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337918, 337920, 337921, 337922, 337923, 337924, 337925, 337926, 337927, 337928, 337930, 337931, 337932.